Ask our Experts

A reader asks:

I have decided to stop using the light and have not used it for 4-5 days now. I am still waking up at 5 AM instead of 6 AM and feeling unrested. How long do you think it will take before I am waking up at my normal time?

Answer:

Early waking under light therapy is a side effect of light overdose, caused by one or more of the following factors: light too intense, session duration too long, or session scheduling too early in the morning. Dose adjustments almost always resolve the problem, but may require clinical supervision. Circadian rhythms usually readjust quickly to the one-hour phase advance you report — this is akin to one-hour jet lag adjustment (as you might experience flying from New York to Chicago) or the transient lag everyone experiences during switch from Standard Time to Daylight Saving Time. The rate of adjustment will of course vary from individual to individual. You can expedite the process by staying in dim light after you wake up, and using strong sunglasses when outdoors during morning hours.